Colorado, 2005

Lightning Strike in Colorado, March 23, 2005

March 23, 2005 · NWS BOU · 1 event in 1 county or zone

Lightning struck the roof of a home in Paradise Hills near Genesee. Approximately 5 percent of the residence was damaged by the ensuing fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck the roof of a home in Paradise Hills near Genesee. Approximately 5 percent of the residence was damaged by the ensuing fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 2:40 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 23, 2:40 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MST WED MAR 23 2005

.SHORT TERM...THE BIGGEST CHANGE FROM A SYNOPTIC VIEWPOINT IS THAT
UPPER TROUGH IS MUCH MORE COMPACT OVER UTAH THAN PREVIOUSLY
SUGGESTED.  AS A RESULT...THE MAIN Q-G FORCED VERTICAL MOTIONS ARE
ALSO SLOWER REACHING THE CWA AND TRENDING NORTHWARD.

THIS HAS DELAYED BETTER SNOW IN THE MOUNTAINS ALTHOUGH PLENTY OF
CONVECTION HAS BROKEN OUT THIS AFTERNOON.  ON THE PLAINS...AIRMASS
REMAINS STABLE IN THE LOW LEVELS BUT NO DOWNSLOPE EITHER SO PRECIP
MAY HAVE A DECENT SHOT OF MOVING OFF THE HILLS.  WILL CONTINUE
MAINLY 30% POPS ACROSS THE PLAINS BUT LOWERED SOUTHEASTERN SECTIONS
A BIT DUE TO FARTHER NORTH EJECTION OF UPPER TROUGH.  IN THE
MOUNTAINS...OROGRAPHICS IMPROVE AS FLOW TURNS FROM THE CURRENT
SOUTHWEST FLOW TO MORE WESTERLY TOMORROW.  GENERALLY EXPECT A BETTER
ROUND OF SNOWFALL THIS EVENING WITH EMBEDDED THUNDERSNOW AND THEN
AGAIN LATER TOMORROW AS MID LEVEL MOISTURE INCREASES.  IN BETWEEN...
DRYING ALOFT MAY HAMPER SNOW ACCUMULATIONS.  ZONE 31 HAS BEST SHOT
OF REACHING ADVISORY CRITERIA PER LOCAL SNOW MODEL OUTPUT...BUT THAT
MAY EVEN BE A STRETCH CONSIDERING DRYING ALOFT.  AS A RESULT...WILL
NOT HOIST ANY ADVISORIES AT THIS TIME.

MENTIONED MORE FOG ACROSS THE PLAINS WITH MOIST LOW LEVEL
SOUTH/SOUTHEAST FLOW GETTING AS FAR BACK AS GREELEY.  WILL COUNT ON
ENOUGH MIXING AND SOUTHWESTERLIES DEVELOPING DUE TO EVENING
CONVECTION TO KEEP THE FOG OUT OF THE I-25 CORRIDOR FOR NOW.
INITIAL SURGE/FROPA TOMORROW AFTERNOON WILL LEND ITSELF TO UPSLOPE
FLOW BY LATE TOMORROW AND RETURN OF PRECIP.  BETTER CHANCE TOMORROW
NIGHT...SEE BELOW.

.LONG TERM...FIRST WAVE WL EJECT FROM PARENT UPR LOW THURS NIGHT.
IT IS PROGGED TO BCM DPR AS IT MOVES EWD AND AN ASSOCIATED SFC LOW
WL FORM OVER ERN NEBR.  THIS WILL ALLOW COLD ARCTIC AIR TO BE
DRAGGED DOWN INTO THE FCST AREA.  MDLS HAV BEEN TRENDING SLIGHTLY
FASTER WITH THE SFC DETAILS...BUT UPR LOW OVER UTAH HAS BEEN SO SLOW
TO MOV THAT I THINK TRENDING SLOWER IN THE FCST MAY BE MOST
PRUDENT.  BY BRINGING DEEPER COLD FRONT INTO THE AREA THURS
NIGHT...FLOW WL BE STG FM THE N ALL DAY FRIDAY.  DEFINITELY COLD FOR
FRIDAY AND SAT. RIGHT NOW...IT APPEARS THE 03-09Z TIMEFRAME MAY BE
THE MOST FVRBL FOR SNOW IN THE FNT RANGE AS THE FNT MOVES IN.  WL GO
LIKELY FOR THE FNT RANGE AND FTHILLS FOR SOME LIGHT ACCUMULATIONS.
BUT THENAFTER...THE FLOW SEEMS TO GO MORE NLY.  LOOKING AT THE SFC
CHART...IT APPEARS THE BIGGER SFC HEIGHT RISES ASSOCIATED WITH THE
ARCTIC AIR WL BE DUE NORTH OF HERE.  THIS WOULD BE LESS THAN OPTIMAL
FOR UPSLOPE FLOW ACRS THE FNT RANGE/FTHILLS...AND THE SKIMPY QPF
FRIDAY IN THE LATEST ETA-12 REFLECTS THIS.

MEANWHILE IN THE MTNS...GFS PROGS UPR LOW IS FCST TO DIVE QUICKLY
INTO ERN NEW MEXICO...WHILE THE NAM IS MUCH SLOWER AND FURTHER
WEST.  EITHER WAY...IT APPEARS THE MAXIMUM MSTR AND INSTABILITY WL
OCCUR IN CONJUNCTION WITH THE PASSAGE OF THIS UPR LOW FRIDAY INTO
SAT.  CURRENT LIKELY POPS LOOK FINE FOR NOW.  ALTHOUGH WINDS WILL
NOT BE FVRBL FOR OROGRAPHIC SNOWS...THE INSTABILITY AND THE COPIOUS
AMTS OF MSTR WL HELP OVERCOME THIS.  ANOTHER 3-6 LOOK PSBL FOR THE
HIGH COUNTRY FRIDAY INTO SAT MRNG.

LOOKING AHD...DRY WNWLY FLOW WL DVLP ACRS THE FCST AREA.  GOOD
DOWNSLOPE CONDITIONS WL HELP QUICKLY SCOUR THE COLD AIR OUT OF HERE
SUNDAY.  SOME PLACES ON THE PLAINS WL PRBLY FLIRT WITH 70 DEGREES AS
AIRMASS MODERATES FM THE ARCTIC SLUDGE.  FLOW OVR THE PACIFIC
APPEARS TO BE VERY STRONG HEADING INTO APRIL.  THIS WILL KEEP THE
WEST QUITE UNSETTLED AND MORE WET WEATHER MAY HEAD THIS WAY BY THE
END OF NEXT WEEK.  GOOD NEWS FOR THE SNOWPACK.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, Mar 23, 10:21 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1021 AM MST WED MAR 23 2005

COZ030>051-241300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1021 AM MST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL BECOME MORE WIDESPREAD IN THE MOUNTAINS LATER THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT.  TOTAL SNOW ACCUMULATIONS OF
3 TO 6 INCHES ARE EXPECTED IN THE MOUNTAINS...WHILE MOUNTAIN VALLEYS
WILL GENERALLY SEE LESS THAN 2 INCHES.  SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL SPREAD OVER THE PLAINS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS WILL CONTINUE IN THE HIGH COUNTRY THURSDAY MORNING...
BUT ARE EXPECTED TO DECREASE THROUGH THE AFTERNOON.  BY THURSDAY
EVENING...ANOTHER FRONT WILL DROP INTO THE AREA TOUCHING OFF ANOTHER
ROUND OF SNOW IN THE HIGH COUNTRY.  SOME UPSLOPE FLOW MAY DEVELOP
TOWARD FRIDAY MORNING WHICH WOULD RESULT IN SNOW FOR THE FOOTHILLS
AND FRONT RANGE UNTIL THE AFTERNOON.  COLD TEMPERATURES ARE EXPECTED
AS TEMPS WILL BE NEARLY 20 DEGREES BELOW NORMAL FOR FRIDAY AND
SATURDAY.  DRIER AND WARMER WEATHER WILL RETURN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046

In the hours before

Local storm report, Mar 23, 4:34 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     SNOW             TABERNASH               39.98N 105.85W
03/23/2005  1.5 INCH         GRAND              CO   TRAINED SPOTTER

&&

RAY
Local storm report, Mar 23, 4:55 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
455 PM MST WED MAR 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     SNOW             TABERNASH               39.98N 105.85W
03/23/2005  1.5 INCH         GRAND              CO   TRAINED SPOTTER

0455 PM     HEAVY SLEET      EVERGREEN               39.63N 105.34W
03/23/2005  0.40 INCH        JEFFERSON          CO   TRAINED SPOTTER

&&

RAY

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
March 23, 5:20 PM MST
Where
Jefferson County, 6 mi SW of Golden
Reported by
NEWSPAPER
Coordinates
39.586, -105.250 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444592.